Night time nightmare !

Hi Everyone, A quick up date first, came onto this site a few months ago in desperation as my Rheumie took me off steroids even though I was still in considerable pain. Through this wonderful site and all the feedback I received from some of you I went back on 5mg. This has been working well so have now got down to 3mg, cannot seem to get any lower than this. My problem is my night time nightmare, it only happens about once a week but when it does I just want to scream. I awake about 3am, feeling absolutely dreadful, a blinding headache (not temples) body aches all over, so much so I cannot get out of bed without help from my partner, a racing heart and dizziness. My partner gets me into a chair where I feel more comfortable, I have two rich tea biscuits and I have my 3mg of pred. It takes about 2 hours for my body to calm down and by mid-day I feel fine. Can anyone tell me what the heck is going on ? This is driving me crazy. HELP ! Thanks in anticipation, Maz.

10 Replies

oldestnewest
  • You have called the emergency services when this happens haven't you? I'm assuming you are in the UK - paramedics carry an ECG machine and will do all basic checks. It could be a paroxysmal arrythmia - and they are the most likely to identify it.

  • Thanks so much PMRpro for your quick reply, I have been waiting for you. No I have never called emergency services as it seems to pass once I have taken the pred, oh and incidently I up the pred to 5mg when I have one of these dreadful nights. Maybe I should go back to 5mg and see if it still happens.

  • No, I shouldn't pre-empt it! But as PMRpro, says get it checked if it happens again.. but it's always night-time and very scary.

  • Thanks a lot Dorset lady, hoped you would have something to say on the matter. Thing is, I tend to blame everything on PMR and it might not be the case this time. Night-times are scary, but if happens again will get checked out.

  • Maz, that sounds awful, even once a week is too often for a nightmare. Do speak to your Dr about it. Meanwhile, avoid such things as cheese, spicy foods and caffeinated drinks later in the day.

  • Hi Celtic and thanks for your reply. I was wondering about the food I eat and whether it was a contribution to my bad nights. I do eat a lot of cheese and I rather like spicy food, thanks for bringing it to my attention.......take care, Maz

  • Yes, cheese always makes me dream - unfortunately - as I love it! So I try and get my fix at lunchtime rather than evening meal!

  • Good idea......to eat cheese at lunchtime, I will change my eating habits. I love all cheese and often have a small piece in the evening so that must stop. Anything to stop these awful headaches I am getting. Tell me Dorset Lady, when your headaches first started before you were diagnosed with GCA were they always at the temples ? Did you have them every day ?........Maz

  • I often get a strange feeling of fluttery breathlessness when I lie down. I can still breathe but it feels strange, hard to describe. It only happens when I lie down. I had this before I went on steroids 5 years ago and now it has come back as I reduced steorids, so it's obviously steroid responsive. I'm almost off steroids but sometimes take a very small dose of hydrocortisone if I'm struggling to sleep because of it. (HC is quicker acting than pred and kicks in rapidly). I'm currently working with my GP to find out what it is. I've tried an inhaler but it has no effect and it doesn't seem to be asthma. I was diagnosed with severe sleep apnoea last year and now have a CPAP machine, which I thnk helps a bit. Sleep apnoea is when your airway closes in your sleep and your body wakes you up to move, though you might not notice it. People who snore are very prone to it. I used to wake in a kind of panic attack and would have to sit up and calm myself like you say. Might be worth investigating?

  • Very interesting tangocharlie. Its a fluttery breathlessness I feel as well and only when I lie down. Have visited my GP this morning and she says I am having a panic attack when this happens and has given me Beta Blockers to calm my heart rate down. I also think it could be caused by steroid reduction but my GP is not convinced. I will certainly want more investigation if the Beta Blockers don't work. Thanks for your reply. Take care.....Maz

You may also like...